Chances are you or someone you know has a penicillin allergy. Penicillin and its derivatives are the most common cause of drug-induced anaphylaxis, accounting for some 500 deaths per year in the United States. However, 10 times as many people think that they have a penicillin allergy. Did you know for every 100 people with a penicillin allergy diagnosis, only 10 people are truly allergic to Penicillin. Let’s dive in!
Penicillin allergy is over-reported. Here are some statistics:
- 10% of the population report having a Penicillin allergy, but many of those are misdiagnosed.
- Only 1% of the population truly has the allergy.
- Penicillin allergy is often not for life. 80% of Penicillin allergic people lose their allergy after 10 years.
What is Penicillin allergy?
Penicillin allergy occurs when your body’s immune system has an abnormal, hypersensitivity reaction to the antibiotic, mistakenly attacking Penicillin as if it were harmful to the body. Symptoms typically occur within 1-2 hours of the first dose of a new antibiotic course and can range from mild to severe, including anaphylactic. Symptoms may include hives and skin itching, skin swelling, wheezing, cough, shortness of breath, throat tightness, feeling faint, fast heart rate. An allergic reaction is a learned response occurring after the body has been exposed to the antibiotic in the past. Therefore, an allergic reaction does not happen the first time a person takes the antibiotic. Often people will be surprised by the allergic reaction because they have had the drug in the past and seemed to tolerate it. Prior exposure to Penicillin may not seem obvious because of exposure from trace amounts in our food or water source, which may have triggered the body’s hypersensitivity.
While anyone can have an allergic reaction, risk factors include:
Questionable or doubtful penicillin allergy history:
Many adults recall that their parents told them they had an allergic reaction as a child. The major of those adults are not allergic. It is easy to determine if an allergy is still present after consultation by an allergist. Also, any antibiotic can cause stomach upset, but that is not an allergy but rather an intolerance or side effect. An intolerance or side effect is unpleasant but not life-threatening. Children with mononucleosis, Epstein Barr virus, can develop a non-itchy, non-allergy rash after being given Penicillin, leading to frequent misdiagnosis of penicillin allergy.
What are penicillin-type drugs: they belong to a class called Beta-Lactam drugs Penicillin drugs include:
- Penicillin G
- Penicillin V
There are dangers of a misdiagnosis:
Did you know that Penicillin is the first line of antibiotics used to prevent infection for some dental procedures and orthopedic surgery? Penicillin is commonly used to treat infections such as strep throat and ear/sinus infections. The use of broad-spectrum antibiotics in patients labeled “Penicillin-Allergic” is associated with higher healthcare costs, increased risk for antibiotic resistance, and suboptimal antibiotic therapy. Correctly identifying those who are not truly Penicillin-allergic can decrease unnecessary use of broad-spectrum antibiotics.
Who should be allergy testing and when to see an allergist?
Anyone with a Penicillin allergy should be evaluated. An allergist can easily make a true diagnosis. An allergist obtains a history, physical, and safely performs a skin test or challenge when indicated.